Reactions 1680, p209 - 2 Dec 2017
Lithium thoxicity: case report
A 74-year-old woman developed lithium toxicity following
concomitant administration of lithium and moxifloxacin.
The woman, who had a history of the bipolar affective
disorder, was started on lithium 600 mg/day (300mg in the
morning and 300mg at night) [route not stated], along with
haloperidol and risperidone, in 2010. Her lithium
concentration ranged from 0.60
0.80 mmol/L. She presented
to the emergency department with myoclonic jerks of the
upper extremities, slurred speech, exhaustion and severe
tremor in both hands, on 15 January 2016. Of note, her
symptoms began a day after she started taking moxifloxacin
400 mg/day for bronchitis [route not stated]. Subsequent
physical examination and other laboratory tests in the
emergency department were unremarkable. Her lithium level
was noted at 1.7 mEq/L. Her electrocardiography and cranial
magnetic resonance imaging were normal. Hypoxia,
hypoglycaemia, hypothermia or hyperthermia, electrolyte
disorders, central nervous system infection, head trauma,
intracranial bleeding and neuroleptic malignant syndrome
were ruled out. Thereafter, she was diagnosed with the mild-
moderate toxicity of lithium.
Lithium and moxifloxacin were discontinued and fluid
resuscitation with saline solution was employed. The lithium
level was measured at 0.9 mEq/L, after 12 hours, and tremors
and myoclonic jerks subsided. In the following week, the
remaining symptoms resolved.
Author comment: "Result of the Naranjo Adverse Drug
Reaction Probability Scale in this case, indicated a ’probable’
(score, 6) interaction between lithium and moxifloxacin."
"[S]he was diagnosed with mild-moderate toxicity of lithium."
Kayipmaz S, et al. Lithium intoxication: A possible interaction with moxifloxacin.
Clinical Psychopharmacology and Neuroscience 15: 407-409, No. 4, 2017.
Available from: URL: http://doi.org/10.9758/cpn.2017.15.4.407 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved